Research Article

Tetracycline and benign intracranial hypertension: report of five cases.

Br Med J (Clin Res Ed) 1981; 282 doi: https://doi.org/10.1136/bmj.282.6257.19 (Published 03 January 1981) Cite this as: Br Med J (Clin Res Ed) 1981;282:19
  1. B N Walters,
  2. S S Gubbay

    Abstract

    Benign intracranial hypertension occurred in four young women taking tetracycline for acne; two were also taking vitamin A. In a fifth case a 14-year-old boy developed papilloedema after taking a short course of tetracycline for bronchitis. All symptoms disappeared soon after stopping the drugs, though in two cases the papilloedema persisted for many months. Benign intracranial hypertension should be sought in any young woman complaining of headache during treatment with tetracycline. Moreover, young women given vitamin A and tetracycline in combination for acne may be at special risk and should be kept under surveillance.